zbMATH — the first resource for mathematics

Convex solutions of certain elliptic equations have constant rank Hessians. (English) Zbl 0624.35031
In recent years there have been several results on the convexity of solutions to certain elliptic equations, e.g. N. Korevaar [Indiana Univ. Math. J. 32, 603-614 (1983; Zbl 0481.35024)], A. Kennington [ibid. 34, 687-704 (1985; Zbl 0549.35025)] and the reviewer [Z. Angew. Math. Mech. 64, No.5, T 364-T 366 (1984; Zbl 0581.73006); Math. Methods Appl. Sci. 8, 93-101 (1986; Zbl 0616.35006); Commun. Partial Differ. Equations 10, 1213-1225 (1985; Zbl 0587.35026)]. In contrast to these results the authors of the paper under review assume that u is convex and solves \(\Delta u=f(u,\nabla u)>0\) in \(\Omega \subset {\mathbb{R}}^ n\). The main result is the following. If 1/f(\(\cdot,\nabla u)\) is convex in u, then the Hessian H of u has constant rank in \(\Omega\). This implies in particular, that H has full rank in \(\Omega\) if it has full rank in a single point of \(\Omega\). The proof is a nontrivial extension of a former result of L. Caffarelli and A. Friedman [Duke Math. J. 52, 431-456 (1985; Zbl 0599.35065)]. The paper contains also applications of the main result.
Reviewer: B.Kawohl

35J60 Nonlinear elliptic equations
35B05 Oscillation, zeros of solutions, mean value theorems, etc. in context of PDEs
Full Text: DOI
[1] Alexandrov, A. D., Majorization of solutions of second order linear equations Vestrik Leningrad Univ., 21 (1966), 5–25. English translation in Am. Math. Soc. Transl. (2) 68 (1968), 120–143.
[2] Caffarelli, L. & A. Friedman, Convexity of solutions of semilinear elliptic equations, Duke Math. J. 52 (1985) 431–456. · Zbl 0599.35065
[3] Gabriel, R., A result concerning convex level surfaces of 3-dimensional harmonic functions, J. London Math. Soc. 32 (1957), 286–294. · Zbl 0087.09702
[4] Gilbarg, D. & N. Trudinger, Elliptic partial differential equations of second order, Springer-Verlag, 1977. · Zbl 0361.35003
[5] Hopf, E., Über der Funktionalen, insbesondere den analytischen Charakter der Lösungen elliptischer Differentialgleichungen Zweiter Ordnung, Math. Z. 34 (1932), 194–233. · Zbl 0002.34003
[6] Kawohl, B. A remark on N. Korevaar’s concavity maximum principle and on the asymptotic uniqueness of solutions to the plasma problem, Lefschetz Center for Dynamical Systems, # 84-6, Brown University, 1984.
[7] Kennington, A. An improved convexity maximum principle and some applications, Ph. D. thesis, University of Adelaide, South Australia, 1984. · Zbl 0553.35023
[8] Kennington, A. Power concavity and boundary value problems, Indiana Univ. Math. J. 34 (1985) 687–704. · Zbl 0566.35025
[9] Korevaar, N. Convex solutions to nonlinear elliptic and parabolic boundary value problems, Indiana Univ. Math. J. 32 (1983), 603–614. · Zbl 0528.35011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.